Document Detail


Spontaneous adverse event reports of serious ventricular arrhythmias, QT prolongation, syncope, and sudden death in patients treated with cisapride.
MedLine Citation:
PMID:  12075394     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
CONTEXT: Adverse cardiac events, typically long QT syndrome, have been reported in patients treated with the gastrointestinal prokinetic agent cisapride. OBJECTIVE: To analyze cases of cisapride-associated long QT syndrome and ascertain the degree of confidence in the diagnosis of long QT syndrome and the presence of risk factors. DESIGN: Review of all cases reported to the manufacturer, health authorities, or in the medical literature as of October 1999. METHODS: Before review, specific definitions and a classification scheme were agreed upon. Each case was classified by confidence in the long QT syndrome diagnosis and the presence of recognized risk factors (cofactors) or other medical conditions that were listed as contraindications in the June 1998 United States labeling (labeled conditions). RESULTS: Of 574 cases reviewed, 391 cases of long QT syndrome or isolated QT prolongation were confirmed. Most of these were classified as long QT syndrome with high (145, 37%) or medium (92, 23.5%) confidence in the diagnosis. Recognized cofactors were present in 262 (67%) cases. The proportion of cases with recognized cofactors rose with confidence in the diagnosis (P < 0.001) from 42.2% in the low-confidence group to 68.5% and 82.1% in the medium- and high-confidence groups, respectively. Conversely, the proportion of cases with other labeled conditions decreased with confidence in the diagnosis, from 33.3% for low confidence to 13% and 8.3% for medium and high confidence, respectively. Analysis of cases and prescribing data showed reporting rates decreased in studied months in 1999 compared with the average study period. CONCLUSION: In most cases with high or medium confidence in the diagnosis of cisapride-associated long QT syndrome, recognized cofactors for long QT syndrome were present. The risk of cisapride-related long QT syndrome may be minimized by avoiding cofactors.
Authors:
Jean T Barbey; Ralph Lazzara; Douglas P Zipes
Related Documents :
2052504 - From small pelvic outlet syndrome to sirenomelia.
18986394 - Quick resolution of takotsubo cardiomyopathy: a brief review.
9408074 - Myelodysplastic syndrome with vasculitic manifestations.
23633784 - Amelogenesis imperfecta and localised aggressive periodontitis: a rare clinical entity.
23559934 - Adenoid cystic carcinoma of the buccal mucosa: a case report and review of the literature.
7079854 - Invasive squamous carcinoma of the cervix in a 15-year-old girl. a case report and revi...
Publication Detail:
Type:  Journal Article; Research Support, Non-U.S. Gov't; Review    
Journal Detail:
Title:  Journal of cardiovascular pharmacology and therapeutics     Volume:  7     ISSN:  1074-2484     ISO Abbreviation:  J. Cardiovasc. Pharmacol. Ther.     Publication Date:  2002 Apr 
Date Detail:
Created Date:  2002-06-20     Completed Date:  2003-02-11     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  9602617     Medline TA:  J Cardiovasc Pharmacol Ther     Country:  United States    
Other Details:
Languages:  eng     Pagination:  65-76     Citation Subset:  IM    
Affiliation:
Department of Medicine, Georgetown University Medical Center, Washington, DC 20007, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Arrhythmias, Cardiac / chemically induced*,  complications
Cisapride / administration & dosage,  adverse effects*
Death, Sudden, Cardiac / etiology*
Gastrointestinal Agents / administration & dosage,  adverse effects*
Humans
Long QT Syndrome / chemically induced*,  complications,  diagnosis
Risk Factors
Syncope / chemically induced*,  complications
Time Factors
Chemical
Reg. No./Substance:
0/Gastrointestinal Agents; 81098-60-4/Cisapride

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Aneurysm of the dorsalis pedis artery -- a case report.
Next Document:  Effects of diltiazem and esmolol on cycle length and spontaneous conversion of atrial fibrillation.